Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 3, 2002, 2:36 PM EDT for Greenbrier County, West Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2002, 2:36 PM EDT (18:36 UTC)
- Expired
- Aug 3, 2002, 3:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:45 PM EDT | Hail 0.75 | Leonard, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS51 KRNK 031836 SVRRNK WVC025-031915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GREENBRIER COUNTY IN WEST VIRGINIA * UNTIL 315 PM EDT. * AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF LEONARD...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO NICKEL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE TROUT... LEONARD... CORDOVA... WILLIAMSBURG... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 06 LAT...LON 3808 8064 3798 8044 3818 8024 3830 8048
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:01 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 3, 2:01 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 201 PM EDT SAT AUG 3 2002 CONVECTION BEGINNING TO FIRE ACROSS THE FA...BUT CLOSER TO LINING UP WITH AVN THAN ETA. CURRENTLY RUNNING WITH 30 POPS FOR THIS EVENING CWA WIDE AND WILL LEAVE THIS WITH PLENTY OF LOW/MID LEVEL MOISTURE AVAILABLE. BY MIDNIGHT GENERALLY CLEAR TO PARTLY CLOUDY SKIES. SUNDAY H5 TEMPS WARMING A COUPLE OF DEGREES WITH SUBSIDENCE OVERHEAD. AN ISOLATED SHRA/TSRA POSSIBLE IN THE MOUNTAINS...BUT FORECAST WILL CONTINUE TO REFLECT VERY WARM AND DRY. MONDAY THE ETA BRINGS A TONGUE OF +20 TO +22 H8 AIR INTO THE WESTERN PART OF THE CWA WITH A LIGHT WEST WIND FOR THE FIRST TIME IN SEVERAL DAYS. MAXES IN THE EAST EASILY INTO THE 90S WITH SOME 95+ POSSIBLE. ETA QUICKER THIS RUN THAN PREVIOUS AND QUICKER THAN AVN WITH BRINGING NEXT FRONT SOUTHWARD. VERY POTENT SHORTWAVE AMPLIFYING EASTERN CANADIAN TROUGH AND THIS FRONT SHOULD BE ABLE TO FINALLY WORK INTO THE FA...BUT WILL CONTINUE WITH SLOWER AVN AS ETA HAS BEEN TO STRONG AND QUICK WITH FRONTS OF LATE. TSRA ARRIVE TUESDAY...THEN PUSH SOUTH OF FA BY WEDNESDAY WITH COOLER AND DRY WEATHER FOR THE REST OF THE EXTENDED. FCSTID = 08 ROA 69 91 71 93 / 30 0 0 0 LYH 67 90 69 93 / 30 0 0 0 DAN 69 91 70 94 / 30 0 0 0 BLF 67 85 67 85 / 30 0 0 10 LWB 62 85 63 84 / 30 0 0 10 BCB 64 88 65 89 / 30 0 0 10 TNB 62 84 65 86 / 30 0 0 10 .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
In the hours before
Special weather statement, Aug 3, 1:50 PM EDT, 46 minutes before
VAZ024-031900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 150 PM EDT SAT AUG 3 2002 ...STRONG THUNDERSTORMS OVER NORTHERN ROCKBRIDGE COUNTY... AT 150 PM RADAR SHOWED A STRONG THUNDERSTORM IN EXTREME NORTHEAST ROCKBRIDGE COUNTY BETWEEN INTERSTATE 81 AND THE BLUE RIDGE PARKWAY... AND JUST SOUTH OF THE TOWN OF VESUVIUS. THIS STORM IS MOVING VERY SLOWLY SOUTHWEST...AND WILL BRING VERY HEAVY DOWNPOURS OF 1.5 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. IN ADDITION...WIND GUSTS OF 30 TO 40 MPH...AND PEA SIZE HAIL IS ALSO POSSIBLE. LOCATIONS THREATENED THROUGH 3:00 PM INCLUDE FAIRFIELD AND CORNWALL. IF YOU ARE IN THE PATH OF THESE STORMS OR SEE THREATENING WEATHER APPROACH...TAKE SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN THE AREA SHOULD WATCH FOR WATER COVERED ROADS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 51 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.